Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 57, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2022, 3:24 PM MDT for Utah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2022, 3:24 PM MDT (21:24 UTC)
- Expired
- Aug 11, 2022, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Utah County, UT
The radar
The Salt Lake City radar (KMTX), 177 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729
WGUS55 KSLC 112124
FFWSLC
UTC049-120015-
/O.NEW.KSLC.FF.W.0057.220811T2124Z-220812T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
324 PM MDT Thu Aug 11 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Cole Hollow burn scar in...
South Central Utah County in northern Utah...
* Until 615 PM MDT.
* At 324 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cole Hollow Burn Scar. Flash flooding is
already occurring out of Dairy Canyon.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dairy Canyon, then downstream within Soldier
Creek. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Cole Hollow
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cole Hollow Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Utah County. Water backing up
may also impact US 6 between mp 190-197, and the Union Pacific
Rail line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3991 11139 3999 11137 3997 11131 3992 11128
3985 11128 3986 11137
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
673
WGUS75 KSLC 112335
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
535 PM MDT Thu Aug 11 2022
UTC049-120015-
/O.CON.KSLC.FF.W.0057.000000T0000Z-220812T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utah UT-
535 PM MDT Thu Aug 11 2022
...FLASH FLOOD WARNING FOR THE COAL HOLLOW BURN SCAR REMAINS IN
EFFECT UNTIL 615 PM MDT THIS EVENING FOR SOUTH CENTRAL UTAH COUNTY...
At 535 PM MDT, Excessive rainfall over the burn scar has resulted in
debris flow moving out of Dairy Canyon and into Soldier Creek. The
debris flow consists of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Coal Hollow Burn Scar.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of areas in and around
the Coal Hollow Burn Scar.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Utah County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3991 11139 3999 11137 3997 11131 3992 11128
3985 11128 3986 11137
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM929
WGUS75 KSLC 120012
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
612 PM MDT Thu Aug 11 2022
UTC049-120022-
/O.EXP.KSLC.FF.W.0057.000000T0000Z-220812T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utah UT-
612 PM MDT Thu Aug 11 2022
...FLASH FLOOD WARNING FOR THE COAL HOLLOW BURN SCAR WILL EXPIRE AT
615 PM MDT THIS EVENING FOR SOUTH CENTRAL UTAH COUNTY...
Flood waters are receding. The heavy rain has ended. Additional
flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures in the Dairy Canyon area.
LAT...LON 3991 11139 3999 11137 3997 11131 3992 11128
3985 11128 3986 11137
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:31 PM MDT, 53 minutes earlier.
Area forecast discussion, Aug 11, 2:31 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
231 PM MDT Thu Aug 11 2022
.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through early next
week. This will result in a daily threat of showers and
thunderstorms capable of producing heavy rain.
&&
.SHORT TERM (Through 12Z/06AM Saturday)...Low pressure is spinning
off the Pacific Northwest coast this afternoon as a ridge sits
over Colorado. Between these two features, Utah and southwest
Wyoming finds itself under a persistent southerly flow that is
allowing monsoonal moisture to flow in. As has been the case for
the past few days, showers and thunderstorms are developing over
the higher terrain and will continue to increase in coverage this
afternoon into early this evening. Greatest threat of heavy
rain/flash flooding is primarily over western Utah as that is the
location of the axis of greatest moisture. This is covered well by
the going Flood Watch. Given the areas of cloud cover, maxes
today are running just below seasonal normals.
For tomorrow, the low and the high are expected to shift just
slightly eastward, and so will the axis of deepest moisture over
Utah. Have thus shifted the area highlighted by the Flood Watch
for tomorrow a bit eastward and extended it a bit northward to
include some prone burn scars. With little change in the
temperature, will see maxes tomorrow fairly similar to today.
.LONG TERM (After 12Z/06AM Saturday)...An extended wet period is
forecast over the weekend and through much of next week. It will
actually begin to feel a bit like Deja Vu as each day essentially
has the same forecast of terrain-driven scattered showers and
thunderstorms in the afternoon and evening. The cloudy days every
day may prove to be begging for the sun again. That said, a daily
risk for heavy rain, lightning, hail and gusty winds will be a
threat for anyone planning any outdoor activities this weekend and
through at least the first half of the week. It's hard to pick out
if any day will be of any more impact over any other as this weather
pattern simply does not change. There is essentially no upper level
steering flow in this period either as Utah sits right in the heart
of a ridge of high pressure. It will make forecasting exactly where
the strongest storms meander rather difficult to impossible at this
time frame. By the middle to latter half of the week, we start to
see some signals of drying across northern Utah though moisture and
thus thunderstorm chances remain in southern Utah. This trend is
indicated in the latest deterministic forecast model runs but not
quite indicated in all of the ensemble forecasts quite yet. Similar
to precip trend, the temperature forecast is expected to be
relatively similar each day. Just about seasonal temperatures are
expected with highs in the upper 80s to low 90s across much of the
state.
&&
.AVIATION...KSLC...VFR conditions expected for KSLC. Scattered
showers and storms are possible between 00Z and 05Z. When under or
near these storms, gusty and erratic outflow winds are possible.
Northerly winds expected to switch to southerly between 03Z and 05Z
and then switch back to northerly around 18Z tomorrow. Precipitation
chances decrease after 05Z and then increase late tomorrow
afternoon.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for
all terminals. Winds are expected to be diurnal for the period.
Scattered showers and thunderstorms will continue for most of the
CWA. Under these storms, conditions could go to MVFR and winds could
become gusty and erratic. Storms will subside by ~05Z. Scattered
showers and thunderstorms pick back up for most of the CWA tomorrow
early afternoon.
&&
.FIRE WEATHER...Utah remains sandwiched between a low off the
Pacific Northwest coast and a high centered over Colorado. Little
change in this pattern is expected over the next several days,
leaving Utah under a persistent southerly flow, allowing for a
steady stream of monsoonal moisture. Today, the focus of this
moisture will be primarily over western Utah before the area of
greatest moisture and instability shifts eastward into central
Utah for tomorrow. This means a daily threat of showers and
thunderstorms that will produce areas of heavy rain capable of
flash flooding over the next several days.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Friday afternoon through Friday evening for
UTZ111-113-116>120-122>129.
Flood Watch until midnight MDT tonight for UTZ102-115>119-
122>127.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...NDeSmet
AVIATION...Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Aug 11, 2:40 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
240 PM MDT Thu Aug 11 2022
UTZ108-110-112-112115-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-
240 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northwestern
Wasatch...southern Morgan and west central Summit Counties through
315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
North Snyderville Basin, or near Park City, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Park City, Coalville, North Snyderville Basin, Wanship, South
Snyderville Basin, Hoytsville, Rockport State Park, Echo Reservoir
and Jordanelle Reservoir.
This includes the following highways...
Interstate 80 in Utah between mile markers 145 and 165.
US Route 40 between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4065 11143 4069 11154 4081 11154 4091 11152
4095 11148 4095 11139 4093 11132 4085 11127
TIME...MOT...LOC 2039Z 197DEG 14KT 4074 11144
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 2:49 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
249 PM MDT Thu Aug 11 2022
WYZ021-112130-
Southwest Wyoming WY-
249 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of north central Uinta
County through 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Lyman, or 24 miles south of Kemmerer, moving north
at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4134 11047 4138 11061 4158 11058 4158 11044
4152 11024
TIME...MOT...LOC 2048Z 200DEG 5KT 4142 11049
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 3:03 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
303 PM MDT Thu Aug 11 2022
UTZ108-110-112-WYZ021-112145-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Southwest Wyoming WY-
303 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southern Rich...east
central Morgan...northwestern Summit and southwestern Uinta Counties
through 345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Coalville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coalville, Castle Rock and Emory.
This includes Interstate 80 in Utah between mile markers 174 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4085 11122 4090 11139 4120 11130 4111 11093
4091 11111
TIME...MOT...LOC 2102Z 205DEG 14KT 4093 11125
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 3:13 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
313 PM MDT Thu Aug 11 2022
UTZ116-117-112200-
Central Mountains UT-Eastern Juab/Millard Counties UT-
313 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southeastern Millard
and southwestern Sevier Counties through 400 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Kanosh, or 18 miles southwest of Richfield, moving
north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kanosh, Meadow and Hatton.
This includes the following highways...
Interstate 15 between mile markers 149 and 159.
Interstate 70 between mile markers 6 and 10, and between mile
markers 18 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 11237 3888 11222 3868 11223 3861 11226
3860 11228 3857 11227 3857 11250 3868 11253
3888 11254
TIME...MOT...LOC 2112Z 182DEG 15KT 3865 11239
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 3:18 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
318 PM MDT Thu Aug 11 2022
UTZ116>118-112200-
Sanpete Valley UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
318 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of central Sanpete and
southeastern Juab Counties through 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ephraim, or 8 miles north of Manti, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moroni, Ephraim, Wales, Fountain Green and Levan.
This includes the following highways...
Interstate 15 between mile markers 216 and 219.
US Route 89 between mile markers 259 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 11158 3931 11180 3965 11193 3970 11158
TIME...MOT...LOC 2118Z 169DEG 16KT 3939 11169
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 3:22 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
322 PM MDT Thu Aug 11 2022
UTZ106-115-116-112200-
Western Millard and Juab Counties UT-Utah Valley UT-
Eastern Juab/Millard Counties UT-
322 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northeastern Juab
and southwestern Utah Counties through 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Nephi, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elberta, Tintic Junction and Jericho.
This includes the following highways...
Interstate 15 near mile marker 213.
US Route 6 between mile markers 124 and 137, and between mile
markers 146 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 11193 3954 11212 3990 11225 3996 11206
3994 11194
TIME...MOT...LOC 2122Z 171DEG 8KT 3958 11204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:42 PM MDT | Areal Flood Advisory | SLC | Tooele | 63 min |
| Aug 10, 6:53 PM MDT | Flash Flood Warning | SLC | Tooele | 3 hr |
| Aug 10, 7:27 PM MDT | Special Weather Statement | SLC | Tooele | 33 min |
| Aug 11, 1:44 PM MDT | Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 12 more | 3 days |
| Aug 11, 2:16 PM MDT | Special Weather Statement | SLC | Sevier | 44 min |
| Aug 11, 2:40 PM MDT | Special Weather Statement | SLC | Morgan | 35 min |
| Aug 11, 2:57 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Summit | 37 min |
| Aug 11, 2:58 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 11, 3:03 PM MDT | Special Weather Statement | SLC | Summit | 42 min |
| Aug 11, 3:13 PM MDT | Special Weather Statement | SLC | Sevier | 47 min |
| Aug 11, 3:16 PM MDT | Areal Flood Advisory | SLC | Summit | 119 min |
| Aug 11, 3:18 PM MDT | Special Weather Statement | SLC | Sanpete | 42 min |
| Aug 11, 3:22 PM MDT | Special Weather Statement | SLC | Utah | 38 min |
| Aug 11, 3:43 PM MDT | Special Weather Statement | SLC | Utah | 32 min |
| Aug 11, 3:59 PM MDT | Special Weather Statement | SLC | Millard | 46 min |
| Aug 11, 4:05 PM MDT | Special Weather Statement | SLC | Rich | 40 min |
| Aug 11, 4:16 PM MDT | Special Weather Statement | SLC | Utah | 29 min |
| Aug 11, 4:28 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Aug 11, 4:45 PM MDT | Special Weather Statement | SLC | Juab | 45 min |
| Aug 11, 4:51 PM MDT | Special Weather Statement | SLC | Utah | 39 min |
| Aug 11, 4:53 PM MDT | Special Weather Statement | SLC | Juab | 37 min |
| Aug 11, 5:13 PM MDT | Special Weather Statement | SLC | Beaver | 47 min |
| Aug 11, 5:30 PM MDT | Special Weather Statement | SLC | Juab | 45 min |
| Aug 11, 5:54 PM MDT | Areal Flood Advisory | SLC | Beaver, Millard | 66 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.